HIV-Related Complications: Dapsone-Induced Methemoglobinemia

November 1, 2005
G. Patrick Daubert, MD

A 36-year-old woman with a history of HIV disease presented for evaluation of dyspnea of 1 week's duration. She had been taking trimethoprim-sulfa- methoxazole for Pneumocystis carinii pneumonia prophylaxis. Because of a presumed skin reaction to this medication, dapsone was recently substituted.

A 36-year-old woman with a history of HIV disease presented for evaluation of dyspnea of 1 week's duration. She had been taking trimethoprim-sulfa- methoxazole for Pneumocystis carinii pneumonia prophylaxis. Because of a presumed skin reaction to this medication, dapsone was recently substituted.

Initial arterial blood gas analysis on room air demonstrated a pH of 7.46; PO2, 119 mm Hg; PCO2, 23 mm Hg; carbon dioxide level, 16.8 mmol/L; and oxygen saturation, 94%. The patient's labored breathing subsequently worsened. A pulse oximetry reading was 87%; it did not increase after the patient was given oxygen.

Blood drawn from the patient's left arm was discolored. Her venous blood is shown on the left; normal venous blood drawn from another patient is shown on the right.

A second arterial blood gas analysis revealed a methemoglobin level of 28.8%, which explained the original findings and the lack of response to oxygen therapy.

The "chocolate brown" discoloration of the blood may occur at methemoglobin levels of about 20%. Dapsone is metabolized to an oxidizing hydroxylamine compound by cytochrome P-450 3A4. If diagnosed early, dapsone-induced methemoglobinemia can be treated with a potent inhibitor of the 3A4 isoenzyme, such as cimetidine, which can inhibit the formation of the hydroxylamine metabolite.

This patient was treated with both cimetidine and methylene blue. The latter is an electron acceptor that, along with nicotinamide adenine dinucleotide phosphate methemoglobin reductase, reduces methemoglobin to hemoglobin. Within 30 minutes, the patient's oxygen saturation increased to 98% and her methemoglobin level fell to 7.4%.

(Case and photograph courtesy of G. Patrick Daubert, MD.)